Tornadoes · United States · Wyoming · 2003

F0 tornado, Gillette, Wyoming, June 21, 2003

This F0 tornado ran 1.0 miles across Campbell County on June 21, 2003, touching down at 2:25 PM MDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 21, 2003
Touchdown
2:25 PM MDT (20:25 UTC)
Path length
1.0 miles (1.6 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Campbell County
Touchdown point
44.280, -105.380
Lift-off point
44.280, -105.380
Record number
1219

What the Weather Service recorded

A strong upper-level shortwave moving over northeastern Wyoming produced a long lived supercell thunderstorm. The thunderstorm developed over western Campbell County and moved east across Gillette and continued to Rozet. The storm continued into southern Crook County, moving just north of Moorcroft and Sundance. West of Gillette, the storm became tornadic and produced brief tornadoes. One tornado briefly touched down 12 miles west of Gillette in the vicinity of Force Road, north of Interstate 90, with no damage. Another tornado briefly touched down near the Wyodak Power Plant, about 5 miles east of Gillette, also with no damage. Golf ball to baseball sized hail was common across Campbell and Crook Counties. Extensive hail damage was reported in Gillette, particularly across northern parts of the city. Auto dealerships estimated losses of several million dollars. Insurance companies estimated claims totals from automobile and roof damage to be in the millions of dollars.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

7 minutes of warning. NWS UNR issued a tornado warning for this county at 20:18 UTC, 7 minutes before the tornado touched down, in force until 21:15 UTC.

Issued (UTC)ExpiredProductOffice
19:19 UTC20:15 UTCSevere Thunderstorm WarningUNR
19:45 UTC20:15 UTCTornado WarningUNR
20:12 UTC21:15 UTCSevere Thunderstorm WarningUNR
20:18 UTC21:15 UTCTornado WarningUNR
00:53 UTC01:45 UTCSevere Thunderstorm WarningUNR

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:33 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jun 21, 10:35 AM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 21, 10:35 AM MDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1035 AM MDT SAT JUN 21 2003

AS OF 16Z...SLOW MOVING COLD FRONT STRETCHED FROM NEAR HEI TO EFC TO
EAST OF GCC. FRONT WILL CONTINUE TO SLOWLY MOVE EASTWARD ACROSS THE
REST OF THE CWA THIS AFT...REACHING FAR EASTERN CWA THIS EVE. MOST
NOTICIBLE WITH THE FRONT WILL BE THE DRIER AIR FILTERING IN BEHIND
WITH UPPER 40S TO LOWER 50S DEWPOINTS. SEVERAL PIECES OF SHRTWV
ENERGY ARE MOVING NORTHEASTWARD ACROSS THE REGION. ONE IS MOVING
ACROSS EASTERN NEB AND SD RIGHT NOW. ANOTHER IS MOVING ACROSS
EASTERN MT...WHILE YET ANOTHER IS MOVING INTO SOUTHWEST WY. HAVE
RAISED POPS A BIT IN NE WY AND THE HILLS FOR THE AFT AS THE WAVE IN
SOUTHWEST WY APPROACHES THIS AFT.

SPC SLIGHT RISK FOR SEVERE WX ACROSS ENTIRE CWA LOOKS APPROPRIATE
...THOUGH THINK SLIGHTLY BETTER CHANCES MAY END UP BEING IN THE
VICINITY OF THE BOUNDARY AS IT MOVES INTO CENTRAL SD LATER THIS AFT
AND THIS EVE. DEWPOINTS IN THE LOW TO MID 60S AND TEMPS NEAR 90 BY
LATE AFT WILL RESULT IN A VERY UNSTABLE ATMOS ACROSS SOUTH CENTRAL
SD WITH CAPES NEAR 2000 J/KG AND VERY STEEP LAPSE RATES. LATEST RUC
AND ETA SHOW STRONG LIFT DEVELOPING ALONG THE BOUNDARY BY 00Z. SHEAR
IS STRONG ENUF FOR ISOLATED SUPERCELLS. LARGE HAIL AND STRONG WINDS
WOULD BE THE MAIN THREATS AGAIN.

NOT MUCH IN THE WAY OF CHANGES MADE TO THE ZONES FOR TODAY. BUMPED
UP POPS IN NE WY AND THE HILLS...TWEEKED TEMPS UP A BIT IN A FEW
AREAS...AND ADJUSTED WINDS WHERE APPROPRIATE AS THE FRONT MOVES
THRU.

.UNR...NONE.

ST
Hazardous weather outlook, Jun 21, 6:59 AM MDT, 7 hours 26 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
659 AM MDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE
EVENING. SOME STRONGER STORMS MAY BECOME ORGANIZED AND PRODUCE
SEVERE WEATHER. THE PRIMARY THREAT WILL BE HAIL LARGER THAN 3/4 INCH
DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY
THROUGH THURSDAY AS A SERIES OF DISTURBANCES MOVES ACROSS THE
NORTHERN PLAINS. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS SATURDAY
AS A COLD FRONT WILL BE MOVING THROUGH NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

99

In the hours before

Local storm report, Jun 21, 2:14 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
214 PM MDT SAT JUN 21 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    15 WNW GILLETTE           WY   TORNADO
06/21/03   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0155 PM    8 W GILLETTE              WY   TORNADO
06/21/03   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TORNADO WAS ON THE
                                          GROUND EARLIER, AND
                                          BROKE UP AROUND 155 PM
                                          MDT.

0204 PM    8 W GILLETTE              WY   1.75 INCH HAIL
06/21/03   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0209 PM    GILLETTE                  WY   1.75 INCH HAIL
06/21/03   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL ON
                                          NORTHWEST SIDE OF TOWN.

Bunkers

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Rapid City, SD (KUNR), 12:00Z

8.4 hours before the tornado, 201 km from the path. June 21, 2003.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 34 joules per kilogram, CIN -373, lifted condensation level 2468 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-06-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -11 square meters per square second, 0 to 6 km bulk shear 29 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-373 J/kg
Surface CAPE
1471 J/kg
Mixed-layer LCL
2468 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

Rapid City, SD (KUNR), 00:00Z

3.6 hours after it, 201 km from the path. June 22, 2003.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 911 joules per kilogram, CIN -48, lifted condensation level 1714 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 69 square meters per square second, 0 to 6 km bulk shear 53 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-48 J/kg
Surface CAPE
1385 J/kg
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5
0-3 km lapse rate
8.6 K/km

Open this sounding in Storm Lab

The surface observations

Gillette (GCC), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:55 UTC685240° 10 kt1005.8
19:55 UTC665030° 17 kt221004.7
20:08 UTC55.451.8320° 11 kt281006.4+RA
20:15 UTC51.85010° 4 kt1005.8-RA BR
20:18 UTC51.85010° 4 kt1005.8RA BR
20:55 UTC655240° 9 kt1005.4
21:55 UTC655350° 9 kt1005.4

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2003 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are

The other tornadoes of June 21, 2003

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 2110:00 AM PDTF1Polk, OR0.330
June 211:50 PM MDTF0Campbell, WY0.510
June 214:27 PM CDTF0McLean, ND5.040
June 216:44 PM CDTF0Kidder, ND0.030

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.